Alert archive / Illinois / Tornado Warnings in 2003

Tornado Warning 6, NWS Chicago, IL

May 10, 2003Livingston County, Illinois

NWS Chicago, IL issued this tornado warning at May 10, 2003, 10:37 PM CDT for Livingston County, Illinois. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 10:37 PM CDT (03:37 UTC)
Expired
May 10, 2003, 11:30 PM CDT
In force
53 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Livingston County, IL

The radar

The Lincoln radar (KILX), 85 km from the middle of the area, began a volume at 03:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 8:05 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 3.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2003-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2426 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2003-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 193 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2426 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
193 m²/s²
0-3 km storm-relative helicity
257 m²/s²
Significant tornado parameter
3.2
Supercell composite
17.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

307 
WFUS53 KLOT 110337
TORLOT
ILC105-110430-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
1037 PM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN CHICAGO HAS ISSUED A

* TORNADO WARNING FOR...
  LIVINGSTON COUNTY IN CENTRAL ILLINOIS

* UNTIL 1130 PM CDT

* AT 1037 PM CDT...THE PUBLIC REPORTED A TORNADO AND RADAR INDICATED
  ROTATION 18 MILES WEST OF FLANAGAN...OR ABOUT 6 MILES NORTHEAST OF
  EUREKA...MOVING NORTHEAST AT 35 MPH.  

* THE STORM WILL BE NEAR...
  FLANAGAN AROUND 1100 PM CDT.
  PONTIAC AROUND 1115 PM CDT.

GO TO THE BASEMENT AND SEEK SHELTER UNDER THE STAIRS OR UNDER A HEAVY
PIECE OF FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN
INTERIOR CLOSET...BATHROOM...OR HALLWAY ON THE LOWEST FLOOR. STAY
AWAY FROM WINDOWS.

LAT...LON 4080 8936 4067 8919 4092 8850 4113 8870
          4093 8894
$$

STEFKOVICH

NNNN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at May 10, 6:00 PM CDT, 4 hours 37 minutes earlier.

Area forecast discussion, May 10, 6:00 PM CDT, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
600 PM CDT SAT MAY 10 2003

AVIATION DISCUSSION FOR 00Z TAFS...
SFC LOW FAR S CNTRL IA TO CONT RAPID DEEPENING TONIGHT AS IT MOVS TO
SW WI BY 06Z AND TO NE WI BY 12Z WITH UPR LOW CLOSING OFF OVER NRN
NEB/SE SD AS 120KY JET PUNCHES NEWRD INTO UPER MIDWEST. SQ LN
RAPIDLY FILLING FM SE IA TO NW AR AHEAD OF CDFNT. CELLS MOVG NE AT
60KT WITH LN MOVG E AT 40KT. LN ARRIVAL TIME STILL EXPECTED 01-02Z
RFD VC...02-03Z CHI VC...03-04Z GYY VC WITH VERY UNSTABLE AIRMASS IN
QUICKLY SPREADING FM CNTRL INTO NRN IL. CONT G45KT WITH TSRA GIVEN
MDL FCST OF 40KT WNDS WITHIN 2K FT OF SFC DURG EVE. THIS VERIFYING
WITH WINCHESTER PROFILER MEASURING 30KT AT 750M AGL AT 22Z. BRIEF
CLRG WITH CFP THEN MVFR SC DECK RAPIDLY MOVS IN OVRNGT. STG
UNIDIRECTIONAL FLOW TOMORROW...UP TO 50KTS WITHIN 2K FT OF SFC PER
MDL SOUNDINGS...WILL RESULT IN VRY GUSTY WSW WNDS...WITH CHC -SHRA
IN WRAP AROUND MOISTURE.

TRS

DISCUSSION FOR AFTERNOON GRIDS...

HIGH THREAT OF SEVERE WEATHER CONTINUES ACROSS THE FORECAST AREA
THIS AFTERNOON. CLOUD COVER ASSOCIATED WITH EARLIER RW/TRW
DISSPIPATED AROUND NOON ALLOWING STRONG HEATING THROUGH THE COURSE
OF THE AFTERNOON. DEWPOINTS THROUGH SOUTHERN SECTIONS OF AREA HAVE
CLIMBED INTO MIDDLE AND UPPER 60S. AIRMASS IS PRIMED FOR STRONG
FORCING WITH ARRIVAL OF DEEPENING SURFACE LOW NOW AROUND MKC AND
MOVING TO INFLUENCE AREA THIS EVENING. EXPECT ACTIVITY TO BEGIN IN
THE NEXT FEW HOURS.

SURFACE LOW CONTINUES TO DEEPEN AFTER PASSAGE TO THE NORTHEAST LATE
TONIGHT/SUNDAY MORNING. TIGHTENING GRADIENT WILL BRING STRONG WINDS
IN 20 TO 30 MPH RANGE ALONG WITH NOTICEALBLY COOLER AIRMASS.
INSTABILITY SHOWERS IN THE COLD AIR WILL BE LIKELY IN THE NORHTERN
SECTIONS BUT LIMITED TO A CHANCE IN THE SOUTH. WINDS SHOULD STAY AOB
20 MPH UNTIL EARLY MONDAY AS LOW BEGINS TO FILL AND MOVE NORTHEAST
OF GEORGIAN BAY.

SURFACE RIDGE BUILDS ACORSS CENTRAL US THROUGH WENDESDAY WHILE WEAK
SURFACE LOW DEVELOP ON SOUTHER PLAINS AND BRING A CHANCE OF SHOWERS
WED.

.CHI...GALE WARNING SOUTH 2/3 LAKE MICHIGAN SUNDAY AND MONDAY
Hazardous weather outlook, May 10, 8:15 PM CDT, 2 hours 22 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-111100-

HAZARDOUS WEATHER OUTLOOK...UPDATED...
NATIONAL WEATHER SERVICE CHICAGO IL
815 PM CDT SAT MAY 10 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... TONIGHT

A TORNADO WATCH IS IN EFFECT UNTIL 200 AM SUNDAY MORNING FOR THE
ENTIRE AREA. TORNADIC STORMS IN WESTERN ILLINOIS ARE SPREADING
NORTHEAST THIS VERY MOMENT. THIS IS A VERY SERIOUS WEATHER SITUATION
THAT IS NOW UNDERWAY.

YOU SHOULD HAVE EMERGENCY PLANS IN PLACE RIGHT NOW IN CASE YOU ARE
IN A TORNADO...SEVERE THUNDERSTORM...OR FLASH FLOOD WARNING.
EMERGENCY MANAGERS SHOULD NOW BE IN PREPARATION FOR SEVERE WEATHER.
LISTEN TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE...
TELEVISION OR RADIO FOR STATEMENTS AND UPDATES.

.DAYS TWO THROUGH SEVEN... SUNDAY THROUGH FRIDAY

STRONG WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL OCCUR MOST OF
THE DAY SUNDAY ACROSS THE ENTIRE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE NEEDED AT THIS MOMENT UNTIL THE STORMS CLEAR THE AREA
AFTER 2 AM SUNDAY.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

BRUMER

In the hours before

Local storm report, May 10, 10:12 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1012 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1005 PM    SHERIDAN                  IL   .75 INCH HAIL
05/10/03   LASALLE                        RTE 52 1 MILE EAST OF
                                          RTE 71. REPORTED BY HAM
                                          RADIO OPERATOR.
Local storm report, May 10, 10:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
1037 PM CDT SAT MAY 10 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1032 PM    CORTLAND                  IL   .75 INCH HAIL
05/10/03   DEKALB                         ALONG U.S. 38

1032 PM    MAPLE PARK                IL   .75 INCH HAIL
05/10/03   KANE                           ALONG U.S. 38

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 9:01 PM CDTSevere Thunderstorm WarningLOTGrundy, Will44 min
May 10, 9:36 PM CDTTornado WarningLOTLee39 min
May 10, 9:42 PM CDTSevere Thunderstorm WarningLOTDeKalb, LaSalle48 min
May 10, 9:57 PM CDTTornado WarningLOTDeKalb, LaSalle63 min
May 10, 10:23 PM CDTTornado WarningLOTKane52 min
May 10, 10:41 PM CDTSevere Thunderstorm WarningLOTCook, DuPage, Will49 min
May 10, 10:57 PM CDTTornado WarningLOTCook, DuPage48 min
May 10, 11:00 PM CDTTornado WarningLOTCook, DuPage45 min
May 10, 11:14 PM CDTSpecial Marine WarningLOT61 min
May 10, 11:14 PM CDTSpecial Marine WarningLOT61 min
May 10, 11:14 PM CDTSpecial Marine WarningLOT61 min
May 10, 11:14 PM CDTSpecial Marine WarningLOT61 min
May 10, 11:18 PM CDTSevere Thunderstorm WarningLOTLake42 min
May 10, 11:42 PM CDTSevere Thunderstorm WarningLOTDeKalb, Kane48 min

Nearby

Tornado Warnings in Illinois, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.